Tinnitus Linked to SSRI Antidepressant Medications

According to the American Tinnitus Association, over 45 million people are affected by tinnitus, with almost 6 percent reporting that their condition is severe. Tinnitus could be defined as a buzzing or ringing in the ears. However for sufferers, this definition is not so simple. Those affected report their experience as a constant whirring, ticking, buzzing, whistling, hissing, static sounds, pulsing or for some even music. Tinnitus is purely subjective and can be so distressing it can interfere with work, relationships, sleep and tragically has even driven some sufferers to suicide. There are a number of causes of tinnitus for example; damage to the inner ear, Meniere’s disease or head injuries. However there is now evidence to suggest that tinnitus can be directly correlated with taking SSRI (selective serotonin reuptake inhibitor) antidepressant medication.

Some SSRI medications have been classed as Ototoxic. Ototoxic medications are those which are found to directly cause damage to the vestibular system. A full list of all ototoxic medications can be found here, on the Physicians’ Desk Reference Guide. This is a definitive guide to all the prescription drugs available in the US. According to Barry Keate, a leading tinnitus researcher and author of tinnitus website www.tinnitusformula.com, the SSRI antidepressants which cause tinnitus include Prozac, Zoloft, Paxil, Celexa and Luvox.

Tinnitus is thought to occur in a part of the brain called the ‘dorsal cochlear nucleus’. A recent study on mice, showed that when neurons within this part of the brain were exposed to serotonin, it caused a surge in activity (Trussell, 2017). Researchers stated that ‘We saw that the activity of those neurons went through the roof’ (Trussell, 2017). What this means is that when you take SSRI medication, the increase in serotonin is causing huge stimulation to the area of the brain which is the source of your tinnitus. This suggests that the SSRI medication could either be causing your tinnitus directly or increasing your symptoms.

My own personal experience with SSRI medications and tinnitus would suggest that the medication I was taking was causing my tinnitus. I was diagnosed initially with Labyrinthitis and later with Bilateral Vestibular Hypofunction with 19% damage to my inner ear. I had become quite depressed as a result of being so unwell and was prescribed 10mg of Lexapro (Escitalopram). I had been suffering with tinnitus on and off which I experienced as a mild ringing in my ears. However I began to notice a constant ticking in my left ear which sounded like cutlery banging together. It would occur every 30 seconds or so and continued for about three years. When I was eventually able to wean off the SSRI medication, I noticed that the ticking ceased. I have no proof if the medication caused my tinnitus, but the connection between ceasing the medication and the tinnitus stopping is undeniable.

This is a difficult topic because if you are suffering with tinnitus and symptoms of depression, SSRI medication may be helping you to cope. It can sometimes be difficult to know if the SSRI is prolonging or increasing your tinnitus symptoms. But certainly if you had no tinnitus symptoms before beginning your SSRI medication, the correlation is definitely there. If you are taking SSRI medication and suffering with tinnitus, it could advisable to speak to your GP about your concerns. Do not stop taking these medications.

As yet there has been no official cure all for tinnitus. However an interesting book ‘Rewiring Tinnitus: How I Finally Found Relief From The Ringing In My Ears’ written by Glenn Schweitzer who suffers with tinnitus brought on by Meniere’s Disease, offers an alternative, meditation-based approach to tinnitus relief and habituation. On his website Glenn provides a sleep relief and tinnitus relief audio. Vestibular Disorders Association (VEDA) also have a very informative article regarding causes, treatment and management of tinnitus. 

References:

Zheng-Quan Tang, Laurence O. Trussell. Serotonergic Modulation of Sensory Representation in a Central Multisensory Circuit Is Pathway Specific. Cell Reports, 2017 DOI: 10.1016/j.celrep.2017.07.079